Thunderstorm Wind, Woods
- When
- August 6, 12:55 AM CST
- Where
- Woods County, 13.63 mi NNE of Camp Houston
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 36.987, -99.011
May Ranch (MAYR) Mesonet observation.
Scattered strong to severe convection moved from the High Plains into portions of northern and eastern Oklahoma during the early morning of the 6th. Increased storm organization, into small lines, aided in a few damaging wind outcomes across the area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
Scattered strong to severe convection moved from the High Plains into portions of northern and eastern Oklahoma during the early morning of the 6th. Increased storm organization, into small lines, aided in a few damaging wind outcomes across the area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Aug 5, 5:49 PM CST, 7 hours 6 minutes earlier.
Area Forecast Discussion
National Weather Service Norman OK
649 PM CDT Sat Aug 5 2023
...New AVIATION...
.SHORT TERM...
(This evening through Sunday)
Issued at 313 PM CDT Sat Aug 5 2023
A multifaceted mesoscale pattern is ongoing this afternoon with 3
mechanisms for convection that will influence our area through
tonight:
1) Convection continues across the northern half of Oklahoma within
a zone of isentropic ascent/warm air advection associated with a
mid-level wave north of the outflow boundary. This forcing
mechanism is expected to gradually shift to the east-southeast
through the early evening.
2) Additional convection is developing in a weakly capped
environment along the advancing outflow boundary across north Texas.
Currently, the convection is just to our east (Montague and Cooke
counties), but may develop farther west into western north Texas
where towering cumulus is developing. This mechanism will likely
be diurnally-driven with low probabilities (~20-30%) through early
evening.
3) Finally, thunderstorms are expected to develop across the High
Plains of Colorado this afternoon as upslope flow beneath strong
westerlies aloft will provide an environment favorable for
organized convection. These thunderstorms should grow upscale into
one or more mesoscale convective complexes (MCSs) that should
move to the east-southeast on the nose of a strengthening low-
level jet. The greatest risk for showers and thunderstorms (and
severe weather) tonight will be across the northern half of
Oklahoma, with decreasing probabilities with southern extent. The
primary hazard will be damaging wind gusts. One item that may
temper the magnitude of the severe weather potential is the
ongoing convection across northern Oklahoma, which could limit
the air mass recovery; however, the low-level jet may help offset
this effect.
Similar to today, the convective outflow from tonight's complex
will be an effective cold front for Sunday with lower
temperatures to its north and dangerous heat to its south. For
now, we opted for a Heat Advisory across southern Oklahoma and
most of north Texas. There is a potential parts of the Heat
Advisory will need to be upgraded to an Excessive Heat Warning;
however, given the uncertainty on the southern extent of the
convective outflow, opted for a Heat Advisory for now.
Mahale
&&
.LONG TERM...
(Sunday night through next Friday)
Issued at 313 PM CDT Sat Aug 5 2023
For Sunday night into Monday, the cold front will be reinforced
farther south as a shortwave trough pivots through the Midwest.
There will be a chance of showers and thunderstorms as this passes
through Sunday night into Monday. In the front's wake, below-
average temperatures are likely for most locations Monday
afternoon with highs in the upper 80s and low 90s deg F for most
locations (except southwest Oklahoma and north Texas).
Beyond Monday, the Southern Plains will remain on the gradient
between northwest flow aloft and the mid-level ridge across the
southwest U.S. As a result, NBM probabilistic guidance indicates
a wide distribution of temperatures (i.e., up to a 15 deg F
difference between the 10th and 90th percentile) for most
locations as the forecast will be highly dependent on any
nocturnal convection and any associated remnant boundaries.
The current deterministic forecast represents the most likely
scenario with less hot temperatures across northeast Oklahoma and
dangerously hot temperatures across southwest Oklahoma/north
Texas and low to moderate chances of showers and storms near the
Kansas/Oklahoma border (accounting for any potential complexes).
Mahale
&&
.AVIATION...
(00Z TAFS)
Issued at 648 PM CDT Sat Aug 5 2023
We have a few showers moving across central Oklahoma, but the main
storm potential will be with the storms that are currently in
southeast Colorado which are expected to move east-southeast and
into northern and perhaps central Oklahoma this evening and
overnight. There are two surface boundaries across the area right
now, a cold front in northern Oklahoma from south of KSWO up
toward near KAVK, and another across western north Texas from near
KCDS to KXBP. The timing of these boundaries moving through TAF
sites is going to be uncertain, so the wind shift times listed in
the TAFs should be considered plus or minus a couple of hours.
&&
.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK 72 92 68 88 / 70 10 30 40
Hobart OK 72 95 69 94 / 20 10 30 30
Wichita Falls TX 78 105 75 101 / 20 0 10 20
Gage OK 65 88 64 88 / 70 10 50 20
Ponca City OK 69 90 67 86 / 80 20 30 20
Durant OK 78 103 75 94 / 10 10 10 30
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Red Flag Warning until 9 PM CDT this evening for OKZ021>023-
033>039-044-045.
Heat Advisory until 9 PM CDT this evening for OKZ035-036.
Excessive Heat Warning until 9 PM CDT this evening for
OKZ037>048-050>052.
Heat Advisory from 1 PM to 9 PM CDT Sunday for OKZ037-039-
044>048-050>052.
TX...Red Flag Warning until 9 PM CDT this evening for TXZ083>090.
Heat Advisory until 9 PM CDT this evening for TXZ083-084-087.
Excessive Heat Warning until 9 PM CDT this evening for TXZ085-
086-088>090.
Heat Advisory from 1 PM to 9 PM CDT Sunday for TXZ084>090.
&&
SHORT TERM...10
LONG TERM....10
AVIATION...26Hazardous Weather Outlook National Weather Service Norman OK 953 PM CDT Sat Aug 5 2023 OKZ004>048-050>052-TXZ083>090-070300- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 953 PM CDT Sat Aug 5 2023 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Today and Tonight... .Thunderstorms... Thunderstorms are expected to move across portions of Oklahoma overnight. They will move eastward across the northern half of Oklahoma overnight, with a risk for damaging winds up to 80 mph and hail to the size of golf balls. .DAYS TWO THROUGH SEVEN...Sunday through Friday... .Thunderstorms...There is a chance for thunderstorms Sunday through Tuesday and again late in the week. .Fire Weather... Elevated fire weather conditions are expected Wednesday through Friday in southwestern Oklahoma and adjacent parts of Texas. .Heat... High temperatures of 100 to 108 and heat index values between 105 and 113 are expected Sunday afternoon across north Texas and southern Oklahoma. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on X and Facebook.
Special Weather Statement
National Weather Service Norman OK
1202 AM CDT Sun Aug 6 2023
OKZ008-013-060530-
Kay OK-Noble OK-
1202 AM CDT Sun Aug 6 2023
...Strong thunderstorms will impact portions of Kay and northern
Noble Counties through 1230 AM CDT...
At 1201 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Newkirk to 3 miles northeast of Billings.
Movement was east at 65 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Ponca City, Blackwell, Tonkawa, Newkirk, Billings, Kaw City, Red
Rock, Marland, Kildare, Kaw Lake, Nardin, Sooner Lake, Ceres, and
Peckham.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3693 9675 3678 9675 3677 9682 3674 9683
3675 9689 3668 9693 3670 9704 3668 9706
3660 9704 3659 9706 3658 9700 3660 9691
3658 9689 3655 9690 3651 9703 3640 9703
3649 9745 3681 9746 3700 9717
TIME...MOT...LOC 0501Z 281DEG 59KT 3685 9703 3656 9740
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
..speg.Special Weather Statement
National Weather Service Norman OK
1241 AM CDT Sun Aug 6 2023
OKZ007-008-060615-
Kay OK-Grant OK-
1241 AM CDT Sun Aug 6 2023
...A strong thunderstorm will impact portions of northwestern Kay and
northeastern Grant Counties through 115 AM CDT...
At 1240 AM CDT, Doppler radar was tracking a strong thunderstorm 5
miles northwest of Renfrow, moving east-southeast at 45 mph. Another
strong storm was located near Deer Creek.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Deer Creek, Renfrow, Nardin, and Blackwell Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3699 9737 3670 9736 3688 9787 3700 9787
3700 9746
TIME...MOT...LOC 0540Z 284DEG 37KT 3697 9775
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
..speg.Special Weather Statement
National Weather Service Norman OK
1255 AM CDT Sun Aug 6 2023
OKZ020-060615-
Payne OK-
1255 AM CDT Sun Aug 6 2023
...A strong thunderstorm will impact portions of eastern Payne County
through 115 AM CDT...
At 1254 AM CDT, Doppler radar was tracking a strong thunderstorm 5
miles southwest of Quay, moving east-southeast at 50 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Cushing, Yale, Ripley, Quay, and Ingalls.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3623 9682 3616 9682 3616 9662 3594 9662
3594 9665 3605 9701 3625 9688
TIME...MOT...LOC 0554Z 291DEG 45KT 3613 9679
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
..speg.Special Weather Statement
National Weather Service Norman OK
110 AM CDT Sun Aug 6 2023
OKZ008-060645-
Kay OK-
110 AM CDT Sun Aug 6 2023
...A strong thunderstorm will impact portions of southwestern Kay
County through 145 AM CDT...
At 109 AM CDT, Doppler radar was tracking a strong thunderstorm 5
miles south of Nardin, moving east at 35 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Ponca City, Blackwell, Tonkawa, and Kildare.
This includes Interstate 35 between mile markers 210 and 223.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3687 9703 3670 9703 3668 9706 3666 9706
3664 9705 3661 9705 3662 9746 3680 9746
TIME...MOT...LOC 0609Z 263DEG 32KT 3672 9741
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
..speg.Special Weather Statement
National Weather Service Norman OK
111 AM CDT Sun Aug 6 2023
OKZ005-060645-
Woods OK-
111 AM CDT Sun Aug 6 2023
...A strong thunderstorm will impact portions of northwestern Woods
County through 145 AM CDT...
At 111 AM CDT, Doppler radar was tracking a strong thunderstorm in
northwestern Woods County 13 miles southeast of Buttermilk Kansas,
moving east at 35 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northwestern Woods
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3700 9878 3684 9876 3684 9930 3700 9933
TIME...MOT...LOC 0611Z 269DEG 32KT 3694 9923
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
..speg.Special Weather Statement
National Weather Service Norman OK
146 AM CDT Sun Aug 6 2023
OKZ005-006-060715-
Alfalfa OK-Woods OK-
146 AM CDT Sun Aug 6 2023
...Strong thunderstorms will impact portions of northeastern Woods
and central Alfalfa Counties through 215 AM CDT...
At 143 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from the state line 9 miles west of Hardtner Kansas
to 3 miles southwest of Lambert. Movement was east-southeast at 30
mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Alva, Cherokee, Helena, Carmen, Goltry, Jet, Burlington, Dacoma,
Lambert, Ingersoll, Capron, and southwestern Great Salt Plains Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3700 9859 3699 9851 3662 9811 3650 9811
3659 9857 3700 9893
TIME...MOT...LOC 0643Z 284DEG 26KT 3698 9882 3666 9848
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
..speg.The Vance AFB radar (KVNX), 83 km away, was scanning. The volume nearest the first event began at 06:55 UTC.
2 thunderstorm wind. Local standard time, as filed.
May Ranch (MAYR) Mesonet observation.
Relayed images showing multiple 3 6-inch diameter tree limbs blown down and a barn with a wall collapsed. Time is radar estimated.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2023Every state in 2023This day in weather historyWarnings in Oklahoma, August 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1129105, 1129414.